Care of the Singing Voice
(Emerich, K. & Sapir, S. 1999, November); Adapted from The Source for Voice Disorders Adolescent & Adult
- It is important that you drink a minimum of 64oz. of water a day. (Your urine should be clear if you are adequately hydrated.) Steam inhalers are a convenient way to add additional moisture directly to your vocal tract.
- Limit your intake of caffeine and alcohol. These dehydrate the tissues in your body. You need to drink an equal size glass of water for every caffeinated or alcoholic beverage you drink to counteract the drying effects (in addition to your 8-10 glasses of water per day).
- Some medications can be drying to the vocal fold tissue and mucosa. Singing on dehydrated vocal fold tissue can lead to increased effort for singing and can put you at risk for a vocal fold injury. Antihistamines (taken for colds, sinus and allergy symptoms) are the best examples of this. Use these medications only with a lot of water (80+ oz.) and sparingly.
- Singers should avoid aspirin products at all times. This includes any anti-inflamatory drugs, such as Aleve, Motrin, or Advil. These agents thin the blood and predispose one to sustain a vocal fold hemorrhage, particularly if coupled with excessive voice use or with improper voice use. Tylenol (acetaminophen) is acceptable.
- Frequent throat clearing and coughing are abusive to the vocal folds and can injure the vocal fold tissue. A sip of water or a silent cough ("huh" - forceful burst of air with no voicing) are good alternatives.
- Frequent heartburn, a bitter taste in your mouth, or bad breath in the morning may be indicators of acid reflux, which may irritate your vocal folds and interfere with healthy singing. If you experience these symptoms, avoid eating late at night, go to bed with an empty stomach, eliminate spicy or high-acid foods, take a liquid antacid after meals and at bedtime, and elvate the head of your bed with blocks under the legs of the bed. If your symptoms persist, seek medical attention. You may need medication to reduce/control the amount of stomach acid you produce.
- Sudden hoarseness can be an indicator of an acute vocal fold injury and should be taken very seriously. If you become hoarse suddenly, do not try to sing through it. Stop talking and singing. You need to be seen immediately by your ENT to be certain you are safe to continue singing/performing.